California, 2005

Lightning Strike in California, February 24, 2005

February 24, 2005 · NWS SGX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 24, 2:30 PM PST, 3 hours earlier.

Area forecast discussion, Feb 24, 2:30 PM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PST THU FEB 24 2005

.SYNOPSIS...WEAK HIGH PRESSURE WILL BRING FAIR AND DRY WEATHER
THROUGH THE WEEKEND. RESIDUAL MOISTURE WILL CAUSE JUST A SLIGHT
CHANCE OF SHOWERS OVER THE MOUNTAINS FRIDAY. ANOTHER STORM MOVING
INTO THE WEST COAST WILL BRING A CHANCE OF SHOWERS MONDAY AND
TUESDAY. HIGH PRESSURE AND FAIR WEATHER IS INDICATED FOR THE SECOND
HALF OF NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

SOME CLOUDS A RESULT OF SHALLOW CONVECTION IN MOIST EASTERLY FLOW
FROM WRAP AROUND MOISTURE. ALSO SOME MARINE LAYER CLOUDS NEAR THE
COAST. A FEW SHOWERS HAVE POPPED UP IN THE BIG MTNS AND THE UPPER
DESERTS...AND THE SLIGHT CHANCE CONDITIONS REMAIN AS THE UPPER LOW
OVER AZ WOBBLES OVER SOCAL AGAIN THROUGH SAT. SO WILL KEEP THE
SLIGHT CHANCE POPS IN FOR ANOTHER DAY OR TWO IN THE BIG MTNS. THE
LOW MOVES AWAY MORE DISTANTLY OVER THE WEEKEND ALLOWING THE RIDGE TO
BUILD A LITTLE AND BRING US A MODEST WARMING TREND THROUGH SUN. THE
NEXT STORM FOR MON AND TUE IS FORECAST BY THE GFS MODEL TO BE MUCH
WEAKER AND FARTHER NORTH THAN IN PREVIOUS GFS RUNS. A COUPLE OTHER
EXTENDED MODELS...INCLUDING THE EURO...SHOWS THE STORM MORE FULLY
HITTING SOCAL AS PREVIOUSLY THOUGHT. THIS WILL BE INTERESTING TO SEE
HOW THE PROGNOSIS EVOLVES WITH EACH SUCCEEDING RUN. RIGHT NOW THE
PERFECT PROG IS ONLY TO HAVE A CHANCE OF RAIN. WILL NOT BUY INTO
THIS IDEA COMPLETELY YET...BUT STAY TUNED. REGARDLESS OF THAT
STORM...THE MODELS AGREE THAT HIGH PRESSURE AND DRY WEATHER RETURN
BY NEXT WED AND BEYOND. THE UPPER HIGH APPEARS MUCH STRONGER SO WE
MIGHT EVEN THROW IN A NICE WARMING TREND.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLOOD WARNING FOR THE SAN DIEGUITO RIVER BELOW HODGES DAM...SEE
LAXFLSSGX.

&&

MM
Hazardous weather outlook, Feb 24, 5:30 PM PST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
530 PM PST THU FEB 24 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-251400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
530 PM PST THU FEB 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TONIGHT.

...FLOOD ADVISORY FOR URBAN AND SMALL STREAM FLOODING IN EFFECT
   UNTIL 630 PM PST FOR MOST MOUNTAIN AND VALLEY AREAS...
   DUE TO THUNDERSTORMS.

...FLOOD WARNING REMAINS IN EFFECT THE SAN DIEGUITO RIVER BELOW
   HODGES DAM...

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY.

ISOLATED THUNDERSTORMS OVER THE MOUNTAINS ON FRIDAY.

POSSIBLE PERIODS OF HEAVY RAIN WITH URBAN AND SMALL STREAM
FLOODING...MONDAY THROUGH WEDNESDAY OF NEXT WEEK.
HOWEVER...LATEST MODELS SUGGEST A MUCH WEAKER SYSTEM.

.SPOTTER INFORMATION STAEMENT...
SKYWARN ACTIVATION IS REQUESTED FROM 530 PM THIS EVENING UNTIL
700 PM THIS EVENING.

MACKECHNIE

In the hours before

Local storm report, Feb 24, 3:23 PM PST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
323 PM PST THU FEB 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             5 N CAMPO               32.68N 116.47W
02/24/2005  0.25 INCH        SAN DIEGO          CA   PUBLIC

0310 PM     HAIL             CAMPO                   32.61N 116.47W
02/24/2005  0.25 INCH        SAN DIEGO          CA   CO-OP OBSERVER

0312 PM     HAIL             FOREST FALLS            34.09N 116.92W
02/24/2005  0.25 INCH        SAN BERNARDINO     CA   TRAINED SPOTTER

&&

SCV

The radar

The San Diego radar (KNKX), 134 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Riverside

When
February 24, 5:30 PM PST
Where
Riverside County, Moreno Valley
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Thunderstorms in the Inland Empire dropped widespread small hail and produced vivid lightning. A 12 year old girl was taken to the hospital after she was struck by lightning while climbing a metal ladder that was attached to a tree. The girl was thrown 5 feet through the air by the force of the lightning.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441696.